Alert archive / Alabama / Flash Flood Warnings in 2013
Flash Flood Warning 38, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 30, 2013, 10:16 PM CDT for Pike County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2013, 10:16 PM CDT (03:16 UTC)
- Expired
- Jul 31, 2013, 1:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Pike County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 11:42 PM CDT | FLASH FLOOD | Troy, AL | ELM STREET IN DOWNTOWN TROY WAS BARRICADED AND TEMPORARILY IMPASSABLE DUE TO HIGH WATER. |
| Jul 30, 11:42 PM CDT | HEAVY RAIN 3.57 | Troy, AL | RAINFALL WAS MEASURED BY THE WSFA SKYCAM IN DOWNTOWN TROY AS OF 1130 PM. FLOODING WAS ALSO REPORTED ON ELM STREET IN TROY...BUT NO DEPTH WAS KNOWN AT THIS TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 86 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1962 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
954
WGUS54 KBMX 310316
FFWBMX
ALC109-310600-
/O.NEW.KBMX.FF.W.0038.130731T0316Z-130731T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1016 PM CDT TUE JUL 30 2013
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PIKE COUNTY IN SOUTHEAST ALABAMA...
* UNTIL 100 AM CDT
* AT 1014 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SLOW
MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED
AREA. FLOODING WAS ALREADY BEING REPORTED ON ELM STREET IN THE CITY
OF TROY...AND FLOODING FROM RISES ON PERSIMMON BRANCH...AND WALNUT
CREEK WILL BE LIKELY OVER THE NEXT FEW HOURS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BRUNDIDGE...GOSHEN...TROY...ANSLEY...ANTIOCH...BANKS...LINWOOD...
TROY MUNICIPAL AIRPORT AND TROY UNIVERSITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINBANDS
WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY
ROADS WILL BE CLOSED DUE TO HIGH WATER AND DRIVING IS NOT RECOMMENDED
DURING THE NEXT SEVERAL HOURS.
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 2.5 INCHES ARE POSSIBLE IN THE
WARNED AREA OVER THE NEXT COUPLE OF HOURS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BIRMINGHAM.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3172 8615 3179 8616 3179 8619 3197 8618
3197 8599 3192 8579 3188 8579 3188 8566
3180 8567 3178 8566 3174 8570 3169 8572
$$
561 follow-up statement
974
WGUS74 KBMX 310418
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1118 PM CDT TUE JUL 30 2013
ALC109-310600-
/O.CON.KBMX.FF.W.0038.000000T0000Z-130731T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIKE AL-
1118 PM CDT TUE JUL 30 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR PIKE COUNTY UNTIL 100 AM
CDT...
AT 1111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL REMAINING ACROSS CENTRAL
PORTIONS OF PIKE COUNTY. OBSERVED RAINFALL OF 3.48 INCHES WAS
REPORTED AT A SKYCAM IN DOWNTOWN TROY...AND WIDESPREAD RAINFALL
ESTIMATES FROM RADAR OF OVER 4 INCHES ARE COMMON ACROSS CENTRAL PIKE
COUNTY. ELM STREET WAS REPORTED AS FLOODED IN DOWNTOWN TROY DUE TO
HEAVY RAINFALL.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
BRUNDIDGE...GOSHEN...TROY...ANSLEY...ANTIOCH...BANKS...LINWOOD...TROY
MUNICIPAL AIRPORT AND TROY UNIVERSITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A VERY DANGEROUS FLOODING SITUATION. TRAVEL COULD BE
DANGEROUS DUE TO FLOODED STREETS AND BECOMES EXCEPTIONALLY DANGEROUS
AT NIGHT. TURN AROUND...DON'T DROWN!!
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 1.5 INCHES ARE POSSIBLE IN THE
WARNED AREA THROUGH 1 AM.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN BIRMINGHAM.
&&
LAT...LON 3172 8615 3179 8616 3179 8619 3197 8618
3197 8599 3192 8579 3188 8579 3188 8566
3180 8567 3178 8566 3174 8570 3169 8572
$$
56What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 7:18 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 30, 7:18 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 718 PM CDT TUE JUL 30 2013 .UPDATE... FOR 00Z AVIATION. && .DISCUSSION... A FEW MORE SHOWERS ON RADAR EARLY THIS AFTERNOON THAN YESTERDAY. THE UPPER LEVEL PATTERN IS CHARACTERIZED BY BROAD ANTICYCLONIC FLOW ACROSS THE CONUS. A SHORTWAVE TROUGH CAN BE NOTED ACROSS THE MID-MISSISSIPPI RIVER VALLEY. THIS WAVE WILL BE THE FEATURE THAT WILL BRING THE FORECAST AREA A CHANCE FOR SHOWERS AND THUNDERSTORMS LATER THIS EVENING AND INTO THE OVERNIGHT HOURS. AT THE SURFACE...THE FRONT IS PROGRESSING BACK TO THE NORTH. THE FRONT CAN BE SEEN ALONG THE LEADING EDGE OF THE CU FIELD ON VISIBLE SATELLITE. A FEW WIDELY SCATTERED SHOWERS HAVE DEVELOPED IN THE WARM MOIST AIR SOUTH OF THE BOUNDARY BUT WILL REMAIN FAIRLY ISOLATED TO SCATTERED THROUGHOUT THE AFTERNOON AND EARLY EVENING HOURS. PRECIPITATION CHANCES WILL PICK UP LATE THIS EVENING AND OVERNIGHT ACROSS THE NORTH AS THE SHORTWAVE TROUGH SWINGS ACROSS THE TENNESSEE VALLEY. DEWPOINTS SOUTH AND WEST OF THE U.S. 280 CORRIDOR HAVE ALREADY PUSHED UP INTO THE LOW TO MID-70S. SHOWERS AND THUNDERSTORMS WILL BEGIN ACROSS NORTHWESTERN PORTIONS OF CENTRAL ALABAMA AROUND 7 PM AND WILL SLOWLY MOVE TO THE EAST THROUGHOUT THE EVENING AND OVERNIGHT HOURS AS IT WILL TAKE SOME TIME FOR AREAS FURTHER TO THE EAST TO SATURATE. CLOUD COVER WILL INCREASE OVERNIGHT...THEREFORE...LOW TEMPERATURES SHOULD STAY UP IN THE LOW TO MID 70S. MODELS INDICATE THAT MOISTURE WILL BE PREVALENT ACROSS THE FORECAST AREA WITH PW VALUES WELL ABOVE 2 INCHES BY TOMORROW . THESE PW VALUES WILL BE NEAR THE 99TH PERCENTILE FOR LATE JULY EARLY AUGUST. THEREFORE...HAVE LIKELY POPS ACROSS MOST OF THE FORECAST AREA. MODELS INDICATE THAT THE ATMOSPHERE WILL BE MODERATELY UNSTABLE WITH 1500-2500 J/KG OF SBCAPE. MODELS ONLY INDICATE 25-35 KTS OF 0-6 KM DEEP LAYER SHEAR. THIS IS NOT THAT LOW FOR SUMMERTIME CONVECTION. THEREFORE...EXPECT A FEW STRONG STORMS WILL BE POSSIBLE WITH MAY BE AN ISOLATED SEVERE STORM OR TWO. HOWEVER...ENOUGH CONFIDENCE STILL DOES NOT EXIST TO ADD ANY MENTION OF SEVERE WEATHER TO THE HWO AT THIS TIME. THE MAIN RISKS WILL BE GUSTY WINDS UP TO 50 KTS AND HEAVY RAINFALL. ANY STRONG OR POTENTIALLY SEVERE STORMS SHOULD WEAKEN NEAR SUNSET AS THE UPPER LEVEL SUPPORT EXITS TO THE SOUTHEAST AND DUE TO THE LOSS OF DAYTIME HEATING. THE FRONTAL BOUNDARY WILL GET HUNG UP ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA AGAIN ON THURSDAY AND EXPECT SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG THE VICINITY OF THE FRONT. THE FRONT WILL LOSS DEFINITION MOVING INTO THE LATTER PART OF THE WEEK AND INTO THE WEEKEND. PW VALUES WILL DROP BELOW 1.5 INCHES ACROSS THE AREA ON FRIDAY AND EXPECT THE MAJORITY OF THE FORECAST AREA WILL REMAIN DRY ON FRIDAY AND INTO SATURDAY. PRECIPITATION WILL RETURN TO THE FORECAST ON SUNDAY AS A SHORTWAVE TROUGH ROTATES THROUGH NORTHWESTERLY FLOW ALOFT. MODELS HAVE BEEN FAIRLY CONSISTENT WITH THIS FEATURE AND CONTINUED HIGH POPS LATE IN THE WEEKEND AND EARLY NEXT WEEK. KEPT HIGH TEMPERATURES IN THE MID-80S DURING DAYS WHEN WIDESPREAD PRECIPITATION IS EXPECTED AND WENT FOR LOW TO MID 90S DURING THE DRIER DAYS. 05/MA && .AVIATION... 00Z TAF DISCUSSION. A FAIRLY CHALLENGING AVIATION FORECAST IS IN STORE TONIGHT ACROSS CENTRAL ALABAMA...WITH OUTFLOW BOUNDARIES PROVIDING ENOUGH LIFT FOR SCATTERED SHOWERS AND STORMS LATE THIS AFTERNOON. AS A DISTURBANCE TRAVERSES ACROSS NORTHWESTERN AND NORTHERN PORTIONS OF ALABAMA TONIGHT...THERE WILL BE A CHANCE OF SHOWER AND THUNDERSTORM DEVELOPMENT BEFORE MIDNIGHT TONIGHT FOR THE NORTHERN TAF SITES...BUT COVERAGE SHOULD DECREASE WITH THE LOSS OF DAYTIME HEATING. THEREFORE...HAVE ONLY PLACED VCTS IN THE TAF AT THIS TIME. THE OTHER CHALLENGE WILL BE THE POSSIBILITY OF LOW STRATUS OVERNIGHT TONIGHT. WITH THE IMPULSE MOVING THROUGH THE NORTHERN TERMINALS TONIGHT...THE CHANCE OF LOWER STRATUS APPEARS LOWER AT THIS TIME. HOWEVER...WENT AHEAD AND KEPT MVFR CIGS IN THE TAF FOR NOW WITH MOISTURE CONTINUING TO BE ON THE INCREASE. THE TERMINALS WITH THE BEST SHOT OF OBSERVING ANY LOWER CIGS WILL BE AT KTOI AND KMGM WITH DEEPER MOISTURE IN PLACE ACROSS SOUTHERN ALABAMA. ALSO...HEAVY RAINFALL IN THE AREA COULD LEAD TO SOME PATCHY FOG CONCERNS AS WELL. SHOWERS AND STORMS WILL BE SCATTERED TO NUMEROUS DURING THE DAY ON WEDNESDAY...AND HAVE GONE AHEAD AND INCLUDED VCTS FOR ALL TERMINALS DURING THE PLANNING PERIOD. WINDS WILL REMAIN SOUTHERLY THROUGH THE FORECAST PERIOD AND REMAIN LIGHT. FREQUENT AMENDMENTS WILL BE LIKELY BASED ON RADAR TRENDS AND WHERE SHOWERS AND STORMS PROPAGATE. 56/GDG && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 71 82 71 88 69 / 50 70 50 30 10 ANNISTON 72 82 71 88 70 / 30 70 60 30 10 BIRMINGHAM 74 84 72 89 71 / 30 70 40 30 10 TUSCALOOSA 75 89 73 91 73 / 30 60 40 20 10 CALERA 73 85 72 89 71 / 20 70 50 30 10 AUBURN 71 81 70 86 70 / 20 70 60 50 20 MONTGOMERY 75 88 73 91 73 / 30 60 50 30 20 TROY 73 87 72 89 72 / 30 50 60 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 30, 12:41 PM CDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1241 PM CDT TUE JUL 30 2013 ALZ011>015-017>050-311745- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1241 PM CDT TUE JUL 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 30, 4:44 PM CDT, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 PM CDT TUE JUL 30 2013
ALZ041-043-302230-
AUTAUGA AL-ELMORE AL-
444 PM CDT TUE JUL 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN AUTAUGA AND ELMORE
COUNTIES UNTIL 530 PM CDT...
AT 442 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PRATTVILLE...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MILLBROOK...
ELMORE...
DEATSVILLE...
JORDAN LAKE...
WEOKA MILLS...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3251 8664 3271 8645 3271 8641 3275 8641
3275 8634 3277 8633 3275 8631 3275 8627
3265 8614 3239 8648
TIME...MOT...LOC 2144Z 223DEG 14KT 3252 8649
56The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 9:53 PM CDT | Areal Flood Advisory | BMX | Pike | 112 min |
| Jul 31, 8:42 AM CDT | Special Weather Statement | BMX | Clay, Cleburne, Randolph, Talladega | 48 min |
| Jul 31, 11:34 AM CDT | Special Weather Statement | BMX | Elmore | 41 min |
| Jul 31, 12:57 PM CDT | Special Weather Statement | BMX | Macon | 48 min |
| Jul 31, 1:39 PM CDT | Special Weather Statement | BMX | Bullock, Russell | 36 min |
| Jul 31, 1:49 PM CDT | Special Weather Statement | BMX | Barbour | 41 min |
| Jul 31, 1:55 PM CDT | Special Weather Statement | BMX | Pike | 35 min |
| Jul 31, 4:40 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 50 min |
| Jul 31, 5:43 PM CDT | Special Weather Statement | BMX | St. Clair | 47 min |
Nearby
Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.